- What causes tinnitus?
- What should I do if I have tinnitus?
- How will hearing experts treat my tinnitus?
- What can I do to help myself?
- What is the next step?
Tinnitus causes & risk factors
- Hearing loss. Most people who have tinnitus also have some kind of hearing loss.
- Loud noise. Exposure to loud noise can cause permanent hearing loss and tinnitus. Continued exposure can make the tinnitus and hearing loss get worse.
- Medicine. More than 200 medicines, including aspirin, can cause tinnitus. If you have tinnitus and you take medicine, ask your doctor or pharmacist whether your medicine could be involved.
- Gender. Men are more likely to experience tinnitus.
- Smoking. Smokers have a higher risk of developing tinnitus.
- Cardiovascular problems. Conditions that affect your blood flow, such as high blood pressure or narrowed arteries (atherosclerosis) can increase your risk of tinnitus.\
A number of medications may cause or worsen tinnitus. Generally, the higher the dose of these medications, the worse tinnitus becomes. Often the unwanted noise disappears when you stop using these drugs. Medications known to cause or worsen tinnitus include: some antibiotics and cancer medications, diuretics, certain antidepressants, or uncommonly high doses of aspirin
Some causes of tinnitus are less common, including: Meniere’s disease, TMJ disorders, head or neck injuries, or acoustic neuroma. In rare cases, tinnitus is caused by a blood vessel disorder. This type of tinnitus is called pulsatile tinnitus. Causes include: Atherosclerosis, head and neck tumors, or high blood pressure.